Alert archive / New Mexico / Flash Flood Warnings in 2021
Flash Flood Warning 21, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 15, 2021, 2:30 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 2:30 PM MDT (20:30 UTC)
- Expired
- Jul 15, 2021, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 187 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WGUS54 KEPZ 152030
FFWEPZ
NMC017-152330-
/O.NEW.KEPZ.FF.W.0021.210715T2030Z-210715T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
230 PM MDT Thu Jul 15 2021
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
North Central Grant County in southwestern New Mexico...
* Until 530 PM MDT.
* At 230 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sapillo Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are numerous of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3295 10828 3303 10819 3304 10819 3297 10813
3290 10820
FLASH FLOOD...RADAR INDICATED
$$
ABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 11:47 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 15, 11:47 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1147 AM MDT Thu Jul 15 2021 .AVIATION...18Z TAF CYCLE... Mostly VFR conditions at area TAF sites are expected through the period. Brief periods of SHRA/TSRA will be possible mainly near KTCS and KDMN between 20Z and 04Z, when MVFR to IFR conditions are possible. Mountain areas and areas west of KDMN may see more extensive Shower and storm coverage with low ceilings and reduce visibility over the higher terrain. Erratic gust surface winds will occur near storms. Otherwise, winds will be generally from the S and SW with speeds AOB 12, except near storms && .PREV DISCUSSION...518 AM MDT Thu Jul 15 2021... .SYNOPSIS... An uptick in moisture will give way to showers and thunderstorms activity across much of the area through the weekend. Heavy down pours are possible, which could lead to localized flooding in low lying areas and areas that have pour drainage. Showers and thunderstorms chances will continue into next week with cooler than normal high temperatures through the period. && .DISCUSSION... .SHORT TERM...Today and Tonight... An active weather pattern is expected today. There are already a couple of showers occurring in the northern portions of Sierra county this morning. This activity is expected to continue over the next couple of hours. Water vapor satellite imagery shows a plume of moisture extending from the East Pacific through the Great Lakes area. This plume matches with an elongated upper trough with its axis from the Great Lakes towards the Desert Southwest. Meanwhile, an upper high strengthening over SoCal will push this plume east into western New Mexico. Moisture content is increasing as we speak (or rather write), with precip water values from 1.25-1.7 inches between the GFS and NAM models for western NM, values will be down to an inch east of the Rio Grande. Surface dewpoints are also high in the 55 to 60 F range west of the river, and 45-55 to the east. Furthermore, the environment remains unstable with MUCAPE up to 1000 J/kg in the west. Thus, we have a flash flood watch for the Gila region and the Black Range and extending south towards the NM Bootheel. Any storm in this area will be capable of producing heavy rain that could lead to flash flooding of small creeks, arroyos, and low lying areas including low water crossings. In addition, some of these storms may be capable of producing gusty winds due to steep lapse rates and DCAPES between 700-1100 J/kg. The most intense storms are expected to occur during the afternoon and early evening hours. Convective activity will start in the mountains early this afternoon, and subsequently spreads towards the lowlands by the mid-afternoon. Storms in the lowlands will be harder to pin-point as they will depend on the development of outflow boundaries. Orographics will play a role in lifting some storms in the lowlands too. Therefore, I kept lower POP's as my confidence is lower. Also there is a possibility for some showers to persist well into the evening and the overnight period as seen with some members of the HREF which is another reason why decided to keep low POPs tonight. Temperatures today will continue to be warm, but below normal due to cloud cover in the area, especially over southwestern NM. Temps will be near normal in far west TX this afternoon. By tonight, clouds associated to convective debris will lead to above normal temperatures areawide. && .LONG TERM...Friday through Wednesday night... A ridge of high pressure will amplify over the western half of the country while a trough strengthens over the eastern half of the country that will maintain sufficient instability across CWA for the development of showers and thunderstorms. Additionally, abundant moisture, diurnal heating and orographic lift will aid in afternoon and evening thunderstorms. On Friday, storms will first develop across the mountains then across the lowlands due to outflow boundaries created by maturing storms. The winds will be generally light to moderate and from the east southeasterly; however, the strength of the winds may increase due to gust fronts. The precipitable water values will range between 1.2 and 1.5 inches enough for heavy downpour that could lead to locally isolated flooding especially if storm cells do not move out from an area that quickly. I'm not anticipating a huge washout by the end of the week as the storms look to be isolated to scattered. The highs on Friday will be slightly below the normal for this time of the year for most areas. By this weekend, the upper level ridge will be centered across the Four Corners, but with a northerly flow aloft coupled with a moist south to southeasterly flow near the surface, expect a chance for showers and thunderstorms each day of the weekend especially in the afternoon and evening hours. Some storm activities may continue through the overnight hours as the atmosphere remains unstable with enough instability. Expect heavy rainfall in areas where there are strong thunderstorms present. Higher rainfall amounts will be across the high terrain where the forcing is greater while moderate rainfall is expected across the the lowlands due to weaker forcing. At the beginning of next week the center of the upper level ridge will then move up into the northern Great Basin while the elongated positively tilted trough of low pressure stretches all the way from the Northeast into the South Plains. On Monday, moisture will continue the push into our area that will continue our thunderstorm chances. Expect scattered to numerous thunderstorm activities at time as the flow aloft sets up the our typical monsoon pattern. Storms may continue Monday night into early Tuesday morning due to a very unstable atmosphere. Tuesday into to Wednesday, the upper level ridge shifts slightly to the north while a low gets cut of from the main flow to our east. This low will eventually begin to work its way westward undercutting this ridge on Wednesday. Overall, conditions looks to be unsettled with the the highs continuing to be below the climatological normal for this time of the year due to increased cloud coverage and rain cool air. Expect anywhere between .25 and 2.0 inches of precipitation by the end of the period. && .FIRE WEATHER... Monsoonal moisture will be the main feature affecting the weather over the next several. Coverage of showers and thunderstorms will again be mainly confined to areas west of the Continental Divide and the Gila region on Thursday and possibly Friday before becoming more widespread over the weekend. As the intrusion of moisture continues, minimum relative humidity will remain above 20% across the whole area. Also, the additional cloud cover and rain chances will lead to temperatures about 5 to 10 degrees below normal for July. Ventilation rates will be generally good, with some areas having rates in the poor to fair categories. && .PRELIMINARY POINT TEMPS/POPS... El Paso 96 75 94 75 / 10 20 30 30 Sierra Blanca 95 69 90 68 / 10 20 30 20 Las Cruces 93 70 92 70 / 20 20 30 20 Alamogordo 94 70 92 70 / 20 20 40 20 Cloudcroft 72 51 71 53 / 30 30 60 20 Truth or Consequences 91 70 92 71 / 50 30 50 30 Silver City 82 63 84 62 / 70 50 70 40 Deming 93 67 93 68 / 40 40 40 30 Lordsburg 91 68 90 67 / 60 50 60 40 West El Paso Metro 95 74 95 75 / 20 20 30 30 Dell City 97 72 96 71 / 10 20 30 20 Fort Hancock 98 74 97 73 / 10 20 30 30 Loma Linda 91 69 88 69 / 10 20 30 20 Fabens 97 75 96 75 / 10 20 30 20 Santa Teresa 94 72 93 71 / 20 20 30 30 White Sands HQ 94 74 93 73 / 20 20 40 30 Jornada Range 92 66 92 71 / 20 20 40 20 Hatch 94 71 94 71 / 40 30 40 20 Columbus 93 72 92 70 / 30 30 30 30 Orogrande 94 71 93 71 / 10 20 30 20 Mayhill 80 59 80 58 / 50 30 50 20 Mescalero 81 58 81 58 / 50 30 60 20 Timberon 81 57 79 56 / 20 20 50 20 Winston 83 59 85 59 / 70 40 70 30 Hillsboro 86 67 89 66 / 60 30 50 30 Spaceport 92 67 92 69 / 30 20 40 20 Lake Roberts 81 59 85 58 / 80 50 80 40 Hurley 84 64 86 62 / 70 50 60 30 Cliff 89 61 92 60 / 70 50 80 40 Mule Creek 84 65 87 63 / 70 60 80 40 Faywood 85 67 87 65 / 60 40 60 30 Animas 90 67 89 66 / 60 60 60 50 Hachita 90 67 89 66 / 50 50 50 40 Antelope Wells 90 67 89 66 / 50 50 60 50 Cloverdale 84 64 84 63 / 70 60 70 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flash Flood Watch through this evening for NMZ401>406-408. TX...None. && 04-Lundeen/01-Fausett
Hazardous weather outlook, Jul 15, 11:58 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1158 AM MDT Thu Jul 15 2021 NMZ407-409>417-TXZ418>424-161800- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1158 AM MDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will occur over the region this afternoon and evening. Storms will produce periods of moderate to heavy rainfall, small hail, and wind gusts up to 50 mph. Heavy rainfall may lead to localized flooding along drainages, arroyos, low water crossings and poorly drained low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a chance of showers and thunderstorms each day mainly in the afternoon and evening hours. Storm coverage will be earlier and higher over the mountains. Some of the storms will produce periods of heavy rainfall that has a potential to cause flash flooding along drainages, streams, arroyos, low water crossings and poorly drained low lying areas. Sudden and erratic wind gusts up to 50 mph will also be possible from stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any observed hazardous weather to this office and local law enforcement. NMZ401>406-408-161800- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Eastern Black Range Foothills- 1158 AM MDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will occur this afternoon and tonight. Periods of heavy rainfall from some of the storms has a potential to produce flash flooding over the Gila Region and the Bootheel. Primarily affected areas will be along drainages, arroyos, low water crossings and poorly drain areas. A Flash flood watch is in effect for the area through midnight tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a chance of showers and thunderstorms each day mainly in the afternoon and evening hours. Storm coverage will be earlier and higher over the mountains. Some of the storms will produce periods of heavy rainfall that has a potential to cause flash flooding along drainages, streams, arroyos, low water crossings and poorly drained low lying areas. Sudden and erratic wind gusts up to 50 mph will also be possible from stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any observed hazardous weather to this office and local law enforcement. Lundeen
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:12 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 12:58 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 1:53 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 2:37 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 15, 3:21 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 2 hr |
| Jul 15, 3:37 PM MDT | Special Weather Statement | EPZ | Luna | 23 min |
| Jul 15, 4:19 PM MDT | Special Weather Statement | EPZ | Hidalgo | 26 min |
| Jul 15, 4:37 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 38 min |
| Jul 15, 4:43 PM MDT | Special Weather Statement | EPZ | Sierra | 32 min |
| Jul 15, 5:05 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo, Luna | 40 min |
| Jul 15, 5:32 PM MDT | Special Weather Statement | EPZ | Hidalgo | 28 min |
Nearby
Flash Flood Warnings in New Mexico, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.